Remdesivir Use in COVID-19 Patients: Cutaneous Adverse Effect or Disease Manifestation?

May 2021 | Volume 20 | Issue 5 | Editorials | 575 | Copyright © May 2021


Published online April 28, 2021

Kayd J. Pulsipher BSa, Colby L. Presley BA BSa, Mindy D. Szeto MSb, Jacquelyn D. Waller PharmD BCPSc, Robert P. Dellavalle MD PhD MPHb,d

aRocky Vista University College of Osteopathic Medicine, Parker, CO
bDepartment of Dermatology, University of Colorado School of Medicine, Aurora, CO
cDepartment of Biomedical Sciences, Rocky Vista University, Parker, CO
dRocky Mountain Regional Veterans Affairs Medical Center, Aurora, CO

Abstract
Remdesivir Use in COVID-19 Patients: Cutaneous Adverse Effect or Disease Manifestation?
Severe acute respiratory syndrome coronavirus 2 (SARSCoV- 2), responsible for coronavirus disease 2019 (COVID-19), infections and hospitalizations are rising in the United States (US).1 On October 22, 2020, the US Food and Drug Administration (FDA) approved Veklury (remdesivir) to shorten symptom duration and recovery time in hospitalized COVID-19 patients.2 As hospitalizations climb, remdesivir utilization will increase.

Ten-day remdesivir trials report cutaneous manifestations (rash in 7.55% (4/53) of compassionate use patients) requiring drug discontinuation in one patient (maculopapular rash and elevated hepatic enzymes).3 A randomized, double-blind trial in China observed similar results (rash in 7% (11/155) of the remdesivir group).4 Undescribed rash appeared as an adverse remdesivir effect under the emergency use authorization prior to FDA approval, which has been expanded to include hypersensitivity reactions in the package insert.5

Complicating the recognition, diagnosis, and treatment of remdesivir cutaneous toxicity is the lack of data documenting the distribution, timing, and morphology of the rash.6 Remdesivir is an adenosine nucleoside analog. Nucleoside/tide analogs (NA) have been associated with adverse cutaneous reactions including life-threatening Stevens-Johnson syndrome and toxic epidermal necrolysis.7,8 Dermatologists should be aware of potential cutaneous toxicity in remdesivir-treated patients.

Cutaneous manifestations of COVID-19 cloud the recognition of remdesivir adverse reactions. Distinguishing between disease toxicity and adverse drug reaction will be critical. Table 1 summarizes limited, peer-reviewed data on cutaneous manifestations of COVID-19 and reactions from select NA. As remdesivir utilization increases among COVID-19 patients, dermatologists must document and report cutaneous adverse reactions to augment current literature and lead clinical decision-making.

DISCLOSURES

Dr. Dellavalle is an editor or reviewer for a number of academic journals. Dr. Dellavalle receives editorial stipends, expense reimbursement for meetings, or royalties from a number of academic publications.

REFERENCES

1. CDC. COVIDView, Key Updates for Week 42. Centers for Disease Control and Prevention. Published October 23, 2020. Accessed October 24, 2020. https://www.cdc.gov/ coronavirus/2019-ncov/covid-data/covidview/index.html
2. Commissioner O of the. FDA Approves First Treatment for COVID-19. FDA. Published October 22, 2020. Accessed October 24, 2020. https://www.fda.gov/news-events/pressannouncements/ fda-approves-first-treatment-covid-19
3. Grein J, Ohmagari N, Shin D, et al. Compassionate Use of Remdesivir for Patients with Severe Covid-19. N Engl J Med. 2020;382(24):2327-2336. doi:10.1056/NEJMoa2007016
4. Wang Y, Zhang D, Du G, et al. Remdesivir in adults with severe COVID-19: a randomised, double-blind, placebo-controlled, multicentre trial. Lancet Lond Engl. 2020;395(10236):1569-1578. doi:10.1016/S0140-6736(20)31022-9
5. Veklury (remdesivir) Package Insert. Accessed October 30, 2020. https://www.accessdata. fda.gov/drugsatfda_docs/label/2020/214787Orig1s000lbl.pdf
6. Martinez-Lopez A, Cuenca-Barrales C, Montero-Vilchez T, Molina-Leyva A, Arias-Santiago S. Review of adverse cutaneous reactions of pharmacologic interventions for COVID- 19: A guide for the dermatologist. J Am Acad Dermatol. 2020;0(0). doi:10.1016/j. jaad.2020.08.006
7. Adverse Effects of Antiretroviral Agents | Limitations to Treatment Safety and Efficacy | Adult and Adolescent ARV | ClinicalInfo. Accessed October 30, 2020. https://clinicalinfo. hiv.gov/en/guidelines/adult-and-adolescent-arv/adverse-effects-antiretroviral-agents
8. Introcaso CE, Hines JM, Kovarik CL. Cutaneous toxicities of antiretroviral therapy for HIV: Part I. Lipodystrophy syndrome, nucleoside reverse transcriptase inhibitors, and protease inhibitors. J Am Acad Dermatol. 2010;63(4):549-561. doi:10.1016/j.jaad.2010.01.061
9. Daneshgaran G, Dubin DP, Gould DJ. Cutaneous Manifestations of COVID-19: An Evidence- Based Review. Am J Clin Dermatol. 2020;21(5):627-639. doi:10.1007/s40257-020- 00558-4
10. Joob B, Wiwanitkit V. COVID-19 can present with a rash and be mistaken for dengue. J Am Acad Dermatol. 2020;82(5):e177. doi:10.1016/j.jaad.2020.03.036

AUTHOR CORRESPONDENCE

Robert P. Dellavalle MD PhD MPH robert.dellavalle@cuanschutz.edu